Gabapentin Overdose Risk Factors
There are many drug and alcohol combinations that can increase the risk for overdose when taken with gabapentin. Often, these combinations result in respiratory depression, where the brain and body are not getting enough oxygen. As a result, breathing can be slow or shallow and in some cases, even stop.
Gabapentin and Alcohol
Both gabapentin and alcohol are depressants. This means that each decreases the signaling between the body and the brain. When taken together, the effect is even more pronounced than each substance separately, and this combination can lead to overdose. If you take gabapentin and alcohol together, you may feel especially drowsy or dizzy and may be at increased risk for seizures. In 2019, the FDA issued a warning that the risk of respiratory depression is higher with certain risk factors, including if mixed with depressants such as alcohol.
Gabapentin and Opioids
Similar to the risks associated with combining gabapentin with alcohol, gabapentin and opioids can also increase the risk for overdose when taken together. In the same FDA-issued warning in 2019, the FDA also cautions that taking gabapentin with opioids can increase risk of respiratory depression and may lead to overdose.
Other Gabapentin Drug Interactions
Other central nervous system (CNS) depressants can increase the risk for overdose when taken with gabapentin. Similar to alcohol and opioids, anti-anxiety medications, antidepressants and antihistamines can each increase the risk for gabapentin overdose because these types of medicines decrease signals between the brain and body, putting you at risk for respiratory depression.
While the overall likelihood of abuse is relatively low for this medication, the rate of gabapentin abuse among patients with known substance use disorders was found to be 15% to 22%. In recent years, the number of gabapentin prescriptions has increased as the number of opioid prescriptions has decreased. It is possible that the potential for gabapentin misuse and abuse had previously been underestimated.
Some people report feelings of euphoria, dissociation, relaxation, sedation, and sometimes psychedelic effects after taking gabapentin. This is noted most often after taking high doses or mixing it with other drugs and alcohol, which is potentially dangerous.